Texas, 2012Drought in Texas, January 1 to 31, 2012
January 1 to 31, 2012 · NWS FWD · 20 events in 20 counties and zones
Drought conditions improved in January after a wet winter season continued across North Texas. Up to 7 inches of rain fell across the area and by the end of the month only 14 of our 46 counties remained in severe drought or worse.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $132,000
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions improved in January after a wet winter season continued across North Texas. Up to 7 inches of rain fell across the area and by the end of the month only 14 of our 46 counties remained in severe drought or worse. Due to wet soils from abundant rainfall in November and December, area lakes finally saw improvements. Many lakes in the northern half of the County Warning Area (CWA) rose 2-4 feet in elevation; approaching normal conservation levels. Dry lake conditions still existed in the southern areas of the CWA, where drought conditions remained poor. Even with the rise in lake elevations, all municipalities with water restrictions continued with the restrictions based on a drier than normal forecast for the spring and summer and given the lakes still were slightly below normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 11:25 PM CST, 35 minutes earlier.
Area forecast discussion, Dec 31, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1125 PM CST SAT DEC 31 2011
.AVIATION...
CONCERNS...
BRIEF STRONG/GUSTY NW WINDS BEHIND STRONG FROPA...THEN TRENDS OF
WIND SPEEDS AFTERWARD FOR 06Z TAF CYCLE WITH FROPA NOW OCCURRING
AT WACO. OTHERWISE...VFR NEXT 24-30 HRS.
STRONG COLD FRONT NOW PUSHING THROUGH KACT AREA. THE WINDS BEHIND
THE FRONT HAVE BEEN ENHANCED BY A STRONG MOUNTAIN/GRAVITY WAVE
PUSHING SE ACROSS WEST TX AS SEEN ON SATELLITE IMAGERY THIS
EVENING. PRESSURE RISES ON THE MAGNITUDE OF 10 MB/3 HRS ARE
OCCURRING IN THE KABI/KSPS CORRIDOR. THE INTENSE PRESSURE RISES
WILL BRIEF HOWEVER AS THE FRONT CONTINUES TRANSLATING TOWARD THE
TX COAST TONIGHT. DO NOT EXPECT INTENSE WINDS TO LAST MORE THAN
2-3 HRS AT WACO WITH DFW TERMINALS ALREADY INDICATING A DOWNWARD
TREND BACK INTO A 15G25KT RANGE.
OCCASIONAL GUSTS TO BETWEEN 20-25 KTS SHOULD OCCUR THROUGH THE
OVERNIGHT BEFORE DIMINISHING TO BETWEEN 10-15 KTS BY DAYBREAK
SUNDAY MORNING AND THROUGH THE REST OF THE DAY SUNDAY.
STRONGER WINDS IN THE BOUNDARY LAYER MAY MIX AT WACO FOR SOME
GUSTS AGAIN LATE MORNING SUNDAY...BUT CONFIDENCE NOT THERE TO ADD
ANY GUSTS TO THEIR TAF AT THIS TIME.
WINDS DECOUPLE AS SURFACE HIGH SETTLES INTO THE REGION BY EARLY
SUNDAY EVENING WITH WNW WINDS LESS THAN 10 KTS.
05/
&&
.UPDATE...
COLD FRONT IS MOVING THROUGH THE METROPLEX THIS HOUR...WHICH IS
SLIGHTLY AHEAD OF SCHEDULE. WINDS BEHIND THE FRONT ARE A BIT
STRONGER AND HAVE INCREASED BOTH SPEEDS AND GUSTS FOR 3-6 HOURS
BEHIND THE FRONT. SPEEDS AND GUSTS WILL DIMINISH AROUND
DAYBREAK...BUT REMAIN BRISK ON NEW YEARS DAY. ALSO...HAD TO
ADJUST TEMP/DEWPOINT GRIDS TO BETTER MATCH CURRENT TRENDS SINCE
THE COLDER AIR LAGS ABOUT 2 HOURS BEHIND THE FRONT. NEW WORDED
PACKAGE AND GRIDS FORTHCOMING. 75
&&
.PREV DISCUSSION... /ISSUED 338 PM CST SAT DEC 31 2011/
A COLD FRONT...CURRENTLY MOVING INTO THE TEXAS PANHANDLE AND
WESTERN OKLAHOMA...WILL REACH THE WESTERN COUNTIES OF NORTH TEXAS
EARLY THIS EVENING AND MOVE THROUGH THE ENTIRE REGION SHORTLY
AFTER MIDNIGHT. THE PASSAGE OF THE FRONT WILL BRING GUSTY NORTH TO
NORTHWEST WINDS IN THE 10 TO 20 MPH RANGE ALONG WITH MUCH DRIER
AND COOLER AIR. THE ONLY PRECIPITATION ASSOCIATED WITH THE FRONT
WILL BE OVER THE TEXAS COAST. A COOLER AND SUNNY DAY IS EXPECTED
TO START 2012 AS SURFACE HIGH PRESSURE BUILDS QUICKLY INTO THE
REGION. HIGH TEMPERATURES WILL STILL MANAGE TO WARM INTO THE 50S
TO LOWER 60S BUT IT WILL BE A BIT BREEZY...ESPECIALLY SUNDAY
MORNING. WIND SPEEDS WILL DECREASE SUNDAY NIGHT AND TEMPERATURES
WILL RAPIDLY COOL WITH OVERNIGHT LOWS RANGING FROM THE MIDDLE 20S
TO THE MIDDLE 30S. MONDAY WILL REMAIN SEASONALLY COOL WITH HIGHS
IN THE 50S...BUT A GRADUAL WARM UP IS EXPECTED THE REMAINDER OF
THE WEEK WITH DRY NORTHWEST FLOW ALOFT AND ONLY ONE WEAK COLD
FRONT EXPECTED ON WEDNESDAY. LOW LEVEL MOISTURE WILL BE ON THE
INCREASE THE LATTER HALF OF NEXT WEEK AHEAD OF ANOTHER COLD FRONT
EXPECTED AROUND SATURDAY. THERE IS A CHANCE THAT SOME RAIN COULD
ACCOMPANY THIS COLD FRONT. HOWEVER...THERE IS DISAGREEMENT AMONG
THE EXTENDED MODELS ON THE TIMING OF THE FRONT AND THE EVOLUTION
OF A DEVELOPING TROUGH. FOR NOW WE WILL LEAVE POPS AT 10 PERCENT
NEXT SATURDAY.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 38 60 32 57 31 / 0 0 0 0 0
WACO, TX 41 61 27 56 29 / 5 0 0 0 0
PARIS, TX 38 58 31 54 24 / 5 0 0 0 0
DENTON, TX 38 58 27 56 27 / 0 0 0 0 0
MCKINNEY, TX 39 60 27 57 26 / 0 0 0 0 0
DALLAS, TX 40 59 34 55 33 / 0 0 0 0 0
TERRELL, TX 42 59 30 58 27 / 5 0 0 0 0
CORSICANA, TX 42 60 32 56 30 / 5 0 0 0 0
TEMPLE, TX 41 61 29 57 28 / 5 0 0 0 0
MINERAL WELLS, TX 34 57 25 57 27 / 0 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
05/75
Hazardous weather outlook, Dec 31, 3:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
300 PM CST SAT DEC 31 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
300 PM CST SAT DEC 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
25
Drought, Leon
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Leon forecast zone
- Crop damage
- $12,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as exceptional drought (D4) throughout the month. The county received up to 3 inches of rainfall but drought conditions did not improve.
Drought, Bell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Bell forecast zone
- Crop damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.038, -97.478 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as exceptional drought (D4) at the beginning of the month. The county received up to 3 inches of rainfall and was classified as extreme drought (D3) at the end of the month.
Drought, Falls
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Falls forecast zone
- Crop damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as exceptional drought (D4) at the beginning of the month. The county received up to 3 inches of rainfall and was classified as extreme drought (D3) at the end of the month.
Drought, Milam
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Milam forecast zone
- Crop damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as exceptional drought (D4) at the beginning of the month. The county received up to 3 inches of rainfall and was classified as extreme drought (D3) at the end of the month.
Drought, Robertson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Robertson forecast zone
- Crop damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as exceptional drought (D4) at the beginning of the month. The county received up to 3 inches of rainfall and was classified as extreme drought (D3) at the end of the month.
Drought, Anderson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Crop damage
- $8,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as extreme drought (D3) throughout the month. The county received up to 3 inches of rainfall but drought conditions did not improve.
Drought, Freestone
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Freestone forecast zone
- Crop damage
- $8,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as extreme drought (D3) throughout the month. The county received up to 3 inches of rainfall but drought conditions did not improve.
Drought, Limestone
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Limestone forecast zone
- Crop damage
- $6,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as extreme drought (D3) at the beginning of the month. The county received up to 5 inches of rainfall and was classified as severe drought (D2) at the end of the month.
Drought, Coryell
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Crop damage
- $6,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D3) throughout the month. The county received up to 2 inches of rainfall but drought conditions did not improve.
Drought, Henderson
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Henderson forecast zone
- Crop damage
- $6,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D3) throughout the month. The county received up to 5 inches of rainfall but drought conditions did not improve.
Drought, Lampasas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Lampasas forecast zone
- Crop damage
- $6,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D3) throughout the month. The county received up to 3 inches of rainfall but drought conditions did not improve.
Drought, McLennan
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Crop damage
- $6,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D3) throughout the month. The county received up to 4 inches of rainfall but drought conditions did not improve.
Drought, Rains
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Rains forecast zone
- Crop damage
- $6,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D3) throughout the month. The county received up to 6 inches of rainfall but drought conditions did not improve.
Drought, Bosque
- When
- January 1, 12:00 AM CST to January 30, 11:59 PM CST
- Where
- Bosque forecast zone
- Crop damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.900, -97.634 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D3) at the beginning of the month. The county received up to 5 inches of rainfall and was not classified in drought at the end of the month.
Drought, Ellis
- When
- January 1, 12:00 AM CST to January 30, 11:59 PM CST
- Where
- Ellis forecast zone
- Crop damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.348, -96.794 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 6 inches of rainfall and was not classified in drought at the end of the month.
Drought, Hamilton
- When
- January 1, 12:00 AM CST to January 30, 11:59 PM CST
- Where
- Hamilton forecast zone
- Crop damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 5 inches of rainfall and was not classified in drought at the end of the month.
Drought, Hill
- When
- January 1, 12:00 AM CST to January 30, 11:59 PM CST
- Where
- Hill forecast zone
- Crop damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 6 inches of rainfall and was not classified in drought at the end of the month.
Drought, Johnson
- When
- January 1, 12:00 AM CST to January 30, 11:59 PM CST
- Where
- Johnson forecast zone
- Crop damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.379, -97.366 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 7 inches of rainfall and was not classified in drought at the end of the month.
Drought, Somervell
- When
- January 1, 12:00 AM CST to January 30, 11:59 PM CST
- Where
- Somervell forecast zone
- Crop damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.222, -97.774 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 7 inches of rainfall and was not classified in drought at the end of the month.
Drought, Stephens
- When
- January 1, 12:00 AM CST to January 9, 11:59 PM CST
- Where
- Stephens forecast zone
- Crop damage
- $4,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
According to the US Drought Monitor, the county was classified as severe drought (D2) at the beginning of the month. The county received up to 6 inches of rainfall and was not classified in drought at the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, January 1 to 31, 2012$25 million · 23 events
- Lake-Effect Snow and Winter Weather in Indiana, January 1 to 3, 20121 death · 8 events
- High Wind in Iowa, January 1, 2012$330,000 · 63 kt wind · 25 events
- Lake-Effect Snow in Ohio, January 1 to 3, 2012$450,000 · 6 events
- Lake-Effect Snow in Pennsylvania, January 1 to 3, 2012$300,000 · 2 events
- High Wind in New York, January 1, 2012$70,000 · 53 kt wind · 3 events
- Heavy Snow and Winter Weather in West Virginia, January 1 to 3, 2012$50,000 · 10 events
- Strong Wind in Wisconsin, January 1, 2012$27,000 · 20 events
- Strong Wind in Illinois, January 1, 2012$50,000 · 2 events
- Seiche in New York, January 1, 2012$45,000 · 3 events
- Drought in New Mexico, January 1 to 31, 201234 events
- Drought in Texas, January 1 to 31, 201233 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360708, 360710, 360711, 360712, 360713, 360717, 360718, 360719, 360720, 360721, 360722, 360723, 360724, 360725, 360726, 360727, 360728, 360729, 360730, 360731.